I am currently on a protease inhibitor(HIV),
Crixivan. One of the side effects of this med is kidney stones.
I am curious as to what "type" of stone is formed here. I've
read that there are many different types. Also, my doctor(s)
that I drink a lot of fluids to prevent the formation of stones. I
I am currently drinking 2 quarts a day of fluids. Is this enough?
Is there anything else I can do to prevent the stones from
The Crixivan is working well to keep my viral load down so I don't
want to give it up, but I am VERY anxious about the stones. I've
heard horror stories. Thanks in advance. BOB
There are few reports of urolithiasis with protease inhibitors. One case of renal calculus was reported by Chodakewitz et al in long-term follow-up data from phase 1 and 2 trials. Another four cases were reported by another group of doctors. The stones are not consistent with any of the common or known urinary calculi. The patients with these stones did not have to stop there medication do to the stone. They simply stopped taking their medication for 3 days and resumed after their stone episodes resolved. Of course you should speak with your doctor at this time and he/she could help you with the details.
The manufacturer of Crixivan recognizing the increased risk of stones recommends at least 48 ounces of fluid per 24 hours. This has to be spaced out over the course of that time.
This information comes from an article in the Journal of Urology 158,31-33 (1997).
This information is provided for general medical educational purposes only. Please consult your physician for diagnostic and treatment options pertaining to your specific medical condition. More individualized care is available at the Henry Ford Hospital and its satellites (1 800 653-6568).
*keyword: Urinary Calculi